Volume 9, Issue 4 (2023)                   Pharm Biomed Res 2023, 9(4): 325-328 | Back to browse issues page


XML Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Kargar-soleimanabad S, Miripanah N. Bleeding Following Warfarin and Amoxicillin/Clavulanate Drug Interaction: A Case Report. Pharm Biomed Res 2023; 9 (4) :325-328
URL: http://pbr.mazums.ac.ir/article-1-552-en.html
1- Student Research Committee, School of Medicine, Mazandaran University of Medical Sciences, Sari, Iran.
Abstract:   (482 Views)
Background and Objectives: Anticoagulants are drugs that prevent blood clotting; however, inappropriate use can also increase the risk of blood clots or bleeding. Warfarin is a commonly prescribed anticoagulant, but its narrow therapeutic index and potential for drug interactions can make it challenging to manage. Direct oral anticoagulants have reduced the use of warfarin; however, it remains the preferred option for some patients. Clinicians must also be aware of drug-drug interactions, such as those between warfarin and antibacterial agents, such as amoxicillin-clavulanic acid (AMC). A case study is presented where an interaction between warfarin and AMC resulted in an elevated international normalized ratio (INR) and bleeding.
Case Report: A 64-year-old man with a history of hypertension, ischemic heart disease, and atrial fibrillation presented to the emergency department with new onset epistaxis. He was taking aspirin, metoprolol succinate, and warfarin, which had been in the therapeutic range for over a year. Two weeks before, he had been prescribed AMC for acute sinusitis without any dosage adjustments to his warfarin. Laboratory tests revealed an elevated INR of 5.6 and microscopic hematuria. The patient was treated with nasal packing and vitamin K, and his INR returned to normal. The case highlights the importance of monitoring drug interactions when prescribing anticoagulants.
Conclusion: Drug interactions between warfarin and AMC can cause bleeding complications and require close monitoring. Healthcare providers should consider alternative antibiotics for patients taking warfarin.
Full-Text [PDF 392 kb]   (276 Downloads) |   |   Full-Text (HTML)  (191 Views)  
Type of Study: case report | Subject: Drug Clinical Investigation

Add your comments about this article : Your username or Email:
CAPTCHA

Rights and permissions
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

© 2024 CC BY-NC 4.0 | Pharmaceutical and Biomedical Research

Designed & Developed by : Yektaweb